Iowa, 2016

Flooding in Iowa, May 1 to 9, 2016

May 1 to 9, 2016 · NWS DMX · 4 events in 3 counties and zones

Heavy rains in the end of April into early May sent a few local rivers across central and northern Iowa into flood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Heavy rains in the end of April into early May sent a few local rivers across central and northern Iowa into flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 1, 2:45 AM CST, 4 minutes earlier.

Area forecast discussion, May 1, 2:45 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 AM CDT SUN MAY 1 2016

.SHORT TERM.../TODAY/
ISSUED AT 345 AM CDT SUN MAY 1 2016

ANOTHER VERY MESSY FORECAST FOR TODAY.  THE UPPER LOW WILL SLOWLY
MIGRATE ACROSS THE STATE TODAY.  AHEAD OF THE LOW WE WILL CONTINUE
TO DEAL WITH STRATUS AND FOG ALONG WITH A COLD DRIZZLE.  BANDS OF
PRECIP ACROSS NORTHERN IOWA AND TO THE WEST WILL WRAP AROUND THE LOW
AND BRING SHOWERS...ESPECIALLY TO SOUTHERN IOWA...AS THE UPPER LOW
MOVES BY.  BY LATE IN THE AFTERNOON...THE WEST SHOULD FINALLY SEE AN
END TO THE SHOWERS BUT STRATUS AND LIKELY SOME DRIZZLE WILL REMAIN.
THE EAST SHOULD SEE SHOWERS THROUGH THE TODAY PERIOD OF THE
FORECAST.  TEMPS WILL AGAIN GO NOWHERE AND I OPTED FOR THE COOL SIDE
OF GUIDANCE OR A COUPLE DEGREES BELOW GUIDANCE SOUTH ONCE AGAIN.

.LONG TERM.../TONIGHT THROUGH SATURDAY/
ISSUED AT 345 AM CDT SUN MAY 1 2016

THE UPPER LOW PASSING ACROSS THE STATE TODAY WILL OPEN UP AND
SHIFT EAST BY THIS EVENING. POSSIBLE A FEW PATCHES OF VERY LIGHT
PRECIPITATION LINGERS INTO THE EARLY EVENING OTHERWISE DRYING
CONDITIONS WILL ARRIVE WITH WEAK HIGH PRESSURE ARRIVING. SOLUTIONS
HAVE COME IN LINE WITH WHAT THE ECMWF HAS BEEN SUGGESTING THE PAST
48 HRS FOR MONDAY. THE UPPER LEVEL SHORT WAVE CURRENTLY OVER
NORTHERN SASKATCHEWAN...WILL MOVE INTO MANITOBA TONIGHT THEN DROP
SOUTH AND IMPACT THE STATE ON MONDAY. THIS SYSTEM WILL FEATURE A
COLD CORE ALOFT WHICH WILL ENHANCE INSTABILITY AS LAPSE RATES
STEEPEN WITH SOME SFC HEATING COMBINED WITH THE COOLING
TEMPERATURES ALOFT. SOME WEAK CAPE DOES DEVELOP HOWEVER
EQUILIBRIUM LEVELS ARE CAPPED AT 15 KFT OR BELOW AND NEAR
-15C...BOTH OF WHICH SHOULD LIMIT AND THUNDER POTENTIAL. HAVE
INCREASED POPS A BIT OVER THE SOUTH. STILL NO POPS ACROSS THE
NORTH HOWEVER STILL THE POTENTIAL THAT PRECIPITATION WILL NEED TO
BE ADDED FURTHER NORTH PENDING TIMING AND PLACEMENT DETAILS.

TUESDAY WILL BE MILD AND DRY WITH THE LOW LEVEL FLOW BECOMING
WESTERLY. HIGH TEMPERATURES WILL BE IN THE UPPER 60S TO LOW 70S
TUESDAY. A CLOSED UPPER LOW WILL DIVE SOUTH INTO THE GREAT LAKES
REGION TUESDAY NIGHT. THIS SYSTEM WILL BRING A NARROW WINDOW OF
FORCING AND A SHALLOW RIBBON OF MOISTURE NEAR 750 MB OVER
NORTHEAST/EASTERN IA. THIS MAY BE ENOUGH FOR A FEW SHOWERS TO
DEVELOP. DRIER AIR WILL QUICKLY FOLLOW BY 06Z WITH PRECIPITATION
CHANCES ENDING. WEDNESDAY WILL BE COOLER AS THE SYSTEM WILL ALSO
DRAG COOLER TEMPERATURES INTO THE STATE. A WARMING TREND WILL
BEGIN THURSDAY AS THE UPPER LEVEL SYSTEM MOVES OVER THE EASTERN
CONUS WHILE ANOTHER LARGE UPPER LOW DEVELOPS OVER THE DESERT
SOUTHWEST. THIS WILL THE DEFAULT RIDGE BETWEEN THE TWO SYSTEMS AND
WARMER AIR TO MOVE EAST TOWARDS THE STATE. HIGH TEMPERATURES BY
NEXT WEEKEND MAY PUSH 80 IN SOME AREAS.

&&

.AVIATION.../FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT/
ISSUED AT 1143 PM CDT SAT APR 30 2016

LOW CLOUDS AND LIGHT SHOWERS WILL PERSIST INTO SUNDAY
AFTERNOON...WITH ASSOCIATED IFR OR LOW MVFR VSBYS/CIGS ESPECIALLY
AT DSM/OTM. THERE SHOULD BE STEADY IMPROVEMENT DURING THE
AFTERNOON AS THE SHOWERS GRADUALLY CLEAR OUT...HOWEVER TOMORROW
NIGHT AS WINDS BECOME LIGHT THERE IS SOME QUESTION AS TO HOW MUCH
FOG/STRATUS MAY REDEVELOP OVER THE AREA AFTER SUNSET. THIS WILL BE
FURTHER ASSESSED FOR SUBSEQUENT TAF ISSUANCES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FAB
LONG TERM...DONAVON
AVIATION...LEE
Hazardous weather outlook, Apr 30, 2:53 PM CST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
353 PM CDT SAT APR 30 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
353 PM CDT SAT APR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Polk

When
May 1, 2:49 AM CST to May 6, 10:45 AM CST
Where
Polk County, 2.14 mi SSE of Des Moines to 2.14 mi S of Des Moines
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.570, -93.610

The Raccoon River at Fleur Drive in Des Moines crested at 4:30 pm CDT on 1 May 2016 at 13.67 feet.

Flood, Emmet

When
May 1, 3:22 AM CST to May 9, 3:15 PM CST
Where
Emmet County, 161.35 mi NW of Peoria to 176.63 mi NW of Taintor
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
43.260, -94.830

The Des Moines River at Estherville crested at 11:00 pm CDT on 1 May 2016 at 9.05 feet.

Flood, Dallas

When
May 1, 4:30 PM CST to May 6, 2:07 AM CST
Where
Dallas County, 2.14 mi SSW of Adel to 0.69 mi ESE of Ortonville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.590, -94.030

The North Raccoon River at Perry crested at midnight CDT on 4 May 2016 at 16.74 feet.

Flood, Polk

When
May 2, 4:45 PM CST to May 7, 9:30 AM CST
Where
Polk County, 1.7 mi WNW of Youngstown to 2.07 mi WSW of Des Moines
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.590, -93.560

The Des Moines River at SE 6th in Des Moines crested at 4:30 am CDT on 5 May 2016 at 25.03 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633593, 633595, 633596, 633594.